Most of the time medications are beneficial, or at least they cause no harm, but when a pharmacy, physician, nurse, or other health care provider makes a medication error serious personal injury or death can result. In hospitals, errors are all too common. Medication errors can occur at any step of the medication process, including prescribing the incorrect dosage, prescribing the incorrect drug with a similar sounding name, prescribing a drug that the patient is known to be allergic to, and prescribing a regular dosage for a renal patient. Hospitals and nursing staffs all to often fail to closely and properly monitor a patient who is starting a new drug. One study estimated that 380,000.00 adverse drug events occur in hospitals each year. Another study calculates that 800,000 preventable medication errors occur each year in long terms care facilities such as nursing homes and skilled nursing facilities.
Mr. Milles has extensive experience in holding those responsible for medication errors accountable. Mr. Milles has personally seen and represented victims of negligence in many types of cases involving medication errors.
Some pharmacies operate more like a fast food restaurant rather than a professional entrusted to safely provide medications to the public. Mr. Milles has seen cases where the pharmacy gives the wrong person’s medication to a customer. This type of error occurs because the pharmacy technicians are often over worked and undertrained about the importance of ensuring the proper identity of the person picking up the prescription.
One medication that Mr. Milles has repeatedly encountered during his legal career that can cause severe injury or death when not properly administered and monitored is Coumadin (also goes by the generic name of Warfarin). Coumadin is the most commonly prescribed oral anticoagulant medication in use today and many people are prescribed the drug to prevent blood clots and in the treatment of numerous medical problems including heart problems. Since this medication has a very narrow therapeutic range, patients who take warfarin need frequent monitoring of laboratory values. It is necessary to check your Protime/INR levels according to physician’s orders. Sometimes hospitals, nursing homes, or other health care providers fail to monitor the Protime/INR levels. Your INR level should be within the prescribed range. If it is lower than the range, your blood is too “thick” and if it is over the range, it is too “thin.” A failure to monitor the Protime/INR levels may result in coumadin toxicity and possibly death.
Bleeding is a red flag of warfarin toxicity, and too much of this drug may result in brain bleed or a potential fatal hemorrhage. According to the Occupational Safety and Health Administration, the signs and symptoms of acute exposure (i.e., for a period of one week or less) to warfarin include bloody nose; bleeding gums; muscle and joint pain; hematomas of the arms, legs, buttocks, and/or joints; frank blood in the urine and feces; anorexia, nausea, vomiting, diarrhea or abdominal pain; pallor and fatigue caused by anemia; paralysis caused by intracranial hemorrhage; blurry vision, eye pain, and blindness; and/or skin lesions and petechiae. Warfarin may result in necrosis or gangrene. The signs and symptoms of chronic warfarin toxicity are the same as the ones listed above.
Mr. Milles has pursued wrongful death actions throughout the United States, including Florida, Georgia, Mississippi, Oklahoma, and Pennsylvania. Mr. Milles also represents families in Atlanta and South Georgia, including Thomasville, Moultrie, Valdosta, Albany, and Savannah. Mr. Milles represents injured Floridians in Tallahassee, Jacksonville, Pensacola, Panama City, Crawfordville, Apalachicola, Eastpoint, Quincy, Monticello, Tampa, Gadsden County, Jefferson County, Franklin County, Wakulla County, Bay County and Santa Rosa County.
If you or your loved one has suffered personal injury due to Pharmacy negligence, please contact a Tallahassee prescription error lawyer at Milles Law now.